Multiorgan Inflammation Following COVID-19 mRNA Vaccination

A 14-year-old Japanese girl died unexpectedly 2 days after receiving the third dose of the BNT1262b2 mRNA COVID-19 vaccine. Autopsy findings showed congestive edema of the lungs, T-cell lymphocytic and macrophage infiltration in the lungs, pericardium, and myocardium of the left atria and left ventricle, liver, kidneys, stomach, duodenum, bladder, and diaphragm. Since there was no preceding infection, allergy, or drug toxicity exposure, the patient was diagnosed with post-vaccination pneumonia, myopericarditis, hepatitis, nephritis, gastroenteritis, cystitis, and myositis. Arrhythmia of atrial origin was assumed as the cause of cardiac failure and death. 

Histopathology of the heart (left atrium), lung, liver, kidney, diaphragm, stomach, duodenum, and bladder of the child (Figure) show severe infiltration. 

Multisystem inflammatory syndrome is a life-threatening condition associated with elevated inflammatory markers and multiple organ injury. A diagnosis of exclusion, it has been reported after severe acute respiratory syndrome coronavirus 2 infection (SARS-CoV-2) in children and adults and it has been described in some post-COVID-19 vaccinated individuals. The prognosis with supportive care and immunomodulatory therapy is usually good.

A 58-year-old man developed multi-organ failure after receiving the second dose of the Moderna mRNA-1273 COVID-19 vaccine. He required critical organ support in the ICU. An extensive workup was done to rule out alternative infectious and inflammatory processes. Following a period of gradual in-hospital convalescence, the patient made a full recovery. 

A 57-year-old man presented with fever, headache, vomiting, and hypotension 24 days after receiving the second COVID-19 vaccination with the Pfizer-BioNTech vaccine. According to the Brighton Collaboration Case Definition, the patient met a definitive case of MIS-A after vaccination (level 1 of diagnostic certainty). After administration of medium-dose prednisolone (20 mg/d) with colchicine (1.2 mg/d), all symptoms and signs improved rapidly. The dose of prednisolone was gradually tapered from the third week, and the patient confirmed a full recovery without medication after 8 weeks. 

Several hypotheses have been proposed for serious adverse events after COVID-19 vaccination. The mRNA vaccine results in modifications to the nucleoside to reduce its antigenicity. In some individuals, mRNA is recognized as an antigen, resulting in the activation of the inflammatory cascades and immune pathways; in such cases, myocarditis occurs as part of a systemic inflammatory response. Researchers have also hypothesized that in some patients, the spike protein of the COVID-19 virus and an unknown protein in the myocardium are molecular mimics and that the vaccine elicits antibodies that damage the myocardium. Others have hypothesized that the angiotensin-converting enzyme 2 receptor of myocytes binds to the glycoprotein of mRNA vaccines and causes hypersensitivity to myocytes


A 12-year-old boy who was identified with MIS-C symptoms without previous SARS-CoV-2 infection after receiving two doses of the Pfizer-BioNTech COVID-19 vaccine approximately one month prior to the onset of symptoms showed polyserositis, severe gastrointestinal symptoms and, consequently, a manifestation of a multiorgan failure. IgG antibodies against spike proteins of SARS-CoV-2 were detected, indicating a successful vaccination, while SARS-CoV-2 Nucleocapsid protein antibodies and SARS-CoV-2 PCR were not detected. Several functional, active autoantibodies against G-protein-coupled receptors (GPCR-fAAb), previously associated with Long COVID disease, were detected in a cardiomyocyte bioassay. Immunosuppression with steroids was initiated. 

Previously we discussed Multisystem Inflammatory Syndrome Following COVID-19 Vaccine in children and a fatal case in an adult vaccinated too soon after infection




==========


REFERENCES

Nushida H, Ito A, Kurata H, Umemoto H, Tokunaga I, Iseki H, Nishimura A. A case of fatal multi-organ inflammation following COVID-19 vaccination. Leg Med (Tokyo). 2023 Mar 20;63:102244. doi: 10.1016/j.legalmed.2023.102244. Epub ahead of print. PMID: 36990036.

A Case of Adult Multisystem Inflammatory Syndrome Following COVID-19 Vaccine. Brown, Garbajs, Zec, Mushtaq, Khedr, Jama, Rauf, Mir, Korsapati, Jain, Koritala, Adhikari, Lal, Gajic, Domecq, Goksoy, Bartlett, Sharma, Jain, Khan (2022) A Case of Adult Multisystem Inflammatory Syndrome Following COVID-19 Vaccine. J Community Hosp Intern Med Perspect 12(4) 7-13

Brown M, Garbajs NZ, Zec S, Mushtaq H, Khedr A, Jama AB, Rauf I, Mir M, Korsapati AR, Jain S, Koritala T, Adhikari R, Lal A, Gajic O, Domecq JP, Goksoy S, Bartlett B, Sharma A, Jain NK, Khan SA. A Case of Adult Multisystem Inflammatory Syndrome Following COVID-19 Vaccine. J Community Hosp Intern Med Perspect. 2022 Jul 4;12(4):7-13. doi: 10.55729/2000-9666.1087. PMID: 36262897; PMCID: PMC9533789.

Lee HJ, Jeong YJ, Kim YJ, Kim SH. Multisystem inflammatory syndrome in an adult following COVID-19 mRNA vaccination: successful treatment with medium-dose steroids and colchicine. Journal of Korean Medical Science. 2022 Oct 24;37(41).

Schmidt M, H├ębert S, Wallukat G, Ponader R, Krickau T, Galiano M, Reutter H, Woelfle J, Agaimy A, Mardin C, Hoerning A, Hohberger B. "Multisystem Inflammatory Syndrome in Children"-Like Disease after COVID-19 Vaccination (MIS-V) with Potential Significance of Functional Active Autoantibodies Targeting G-Protein-Coupled Receptors (GPCR-fAAb) for Pathophysiology and Therapy. Children (Basel). 2023 Nov 22;10(12):1836. doi: 10.3390/children10121836. PMID: 38136038.

Comments

Popular posts from this blog

A New Onset of Ulcerative Colitis post-2nd-breakthrough-COVID-19

COVID in May

Navigating the Tripledemic: JN.1, RSV, and Flu Update